Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Tucson, AZ

July 19, 2005Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2005, 7:16 PM MST for Pima County, Arizona. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 7:16 PM MST (02:16 UTC)
Expired
Jul 19, 2005, 8:00 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 10 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 7:45 PM MSTTSTM WND GST 613 S Green Valley, AZA 61 MPH WIND GUSTS WAS REPORTED NEAR CONTINENTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.3 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2005-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2005-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
3753 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 200220
SVRTWC
AZC019-200300-
/O.NEW.KTWC.SV.W.0033.050720T0216Z-050720T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
716 PM MST TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES SOUTHERN TUCSON AND GREEN VALLEY

* UNTIL 800 PM MST

* AT 715 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF SEVERE THUNDERSTORMS EXTENDING FROM NEAR SOUTHEAST TUCSON
  THROUGH VAIL AND SAHUARITA. MOVEMENT WAS TO THE WEST AND SOUTHWEST
  AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHERN TUCSON BY 730 PM MST
  GREEN VALLEY BY 745 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST...FOLLOWED BY
LOCALLY HEAVY RAINFALL. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY
AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3174 11049 3232 11046 3220 11103 3174 11112

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 200238
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
734 PM MST TUE JUL 19 2005

AZC019-200300-
/O.CON.KTWC.SV.W.0033.000000T0000Z-050720T0300Z/
PIMA AZ-
734 PM MST TUE JUL 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 730 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF SEVERE THUNDERSTORMS EXTENDING FROM JUST SOUTHWEST OF
VAIL THROUGH SAHUARITA AND ABOUT 5 MILES EAST OF GREEN VALLEY. MOVEMENT
WAS TO THE WEST AND SOUTHWEST AT ABOUT 10 TO 15 MPH.

THESE STORMS WILL PRODUCE DAMAGING WINDS AND BLOWING DUST...FOLLOWED BY
LOCALLY HEAVY RAINFALL. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND
WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3174 11049 3232 11046 3220 11103 3174 11112

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 200300
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
757 PM MST TUE JUL 19 2005

AZC019-200307-
/O.EXP.KTWC.SV.W.0033.000000T0000Z-050720T0300Z/
PIMA AZ-
757 PM MST TUE JUL 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY
EXPIRES AT 800 PM MST...

AT 757 PM MST...THE AREA OF THUNDERSTORMS THROUGH EAST CENTRAL AND 
SOUTHEAST PIMA COUNTY HAD DIMINISHED TO BELOW SEVERE LEVELS. THE 
WARNING WILL EXPIRE AT 800 PM. SOME STORMS IN THE SAHUARITA AND 
GREEN VALLEY AREAS MAY STILL BE CAPABLE OF LOCALLY HEAVY RAIN AND 
GUSTY WINDS TO NEAR 45 MPH.

LAT...LON 3174 11049 3232 11046 3220 11103 3174 11112

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:38 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 2:38 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST TUE JUL 19 2005

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL MOVE
TO THE FOUR CORNERS REGION BY WEDNESDAY. ISOLATED TO SCATTERED
THUNDERSTORMS WILL OCCUR AGAIN THIS AFTERNOON AND EVENING. THE HIGH
PRESSURE SYSTEM WILL THEN MOVE TO THE CENTRAL ROCKIES LATER THIS
WEEK. THE RESULTANT SOUTHEAST FLOW WILL MEAN AN INCREASE IN
MOISTURE...AS WELL AS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST
ARIZONA...BY THE END OF THE WEEK AND CONTINUING INTO THE WEEKEND.

&&

.DISCUSSION...UPPER AIR PLOTS THIS MORNING SHOWED A STRONG ELONGATED
SUBTROPICAL HIGH OVER THE SOUTHWESTERN STATES WITH DEEP EASTERLY
FLOW OVER SOUTHERN NEW MEXICO/ARIZONA/NORTHERN SONORA MEXICO. 12Z
TUCSON SOUNDING SHOWED THIS DEEP EASTERLY FLOW UP TO 30K. UPPER AIR
PLOTS AT 700 MB AND 500 MB ALSO SHOWED A WEAK INVERTED TROF OVER
TEXAS BIG BEND. ADDITIONALLY...AFTERNOON WATER VAPOR IMAGERY SHOWED
A WEAK DISTURBANCE NEAR EL PASO...MOVING WEST...WHICH THE MODELS DO
NOT HANDLE WELL AT ALL. SKIES THIS MORNING STARTED OFF WITH FULL
SUNSHINE WHICH HAS LED TO FULL POTENTIAL OF TEMPERATURE AND ALSO
ALLOWED DEWPOINT TO MIX OUT INTO THE UPPER 40S TO LOWER 50S...WHICH
HAS ALSO DEVELOPED LARGE T/TD SPREADS...THUS ENHANCING DAMAGING WIND
POTENTIAL LATER THIS AFTERNOON AND THIS EVENING.

FLOW ALOFT FOR THE REMAINDER OF THE WEEK WILL BE OUT OF THE EAST TO
SOUTHEAST...AND WILL EVENTUALLY TAP INTO MOISTURE REMAINS FROM
HURRICANE EMILY...CURRENTLY APPROACHING EASTERN MEXICO COAST SOUTH
OF BROWNSVILLE. HOWEVER...WE ALSO NEED TO LOOK FURTHER SOUTH IN THE
EASTERN PACIFIC WHERE TROPICAL STORM EUGENE IS CHURNING SOUTH OF
BAJA CALIFORNIA. LATEST GOES PRECIPITABLE WATER IMAGERY SHOWED THAT
MOISTURE IS INCREASING ACROSS THE SOUTHERN GULF OF CALIFORNIA AND
WITH CURRENT TRACK OF STORM...LIKELY WILL SET UP A SURGE OF LOW
LEVEL MOISTURE UP THE GULF. ALREADY HAVE SOUTHERLY FLOW AT YUMA
WHICH ONLY BE ENHANCED BY EUGENE OVER THE NEXT COUPLE OF DAYS. SO
EXPECT CONTINUED AFTERNOON AND EVENING ACTIVITY WEDNESDAY AND
THURSDAY WITH TEMPERATURES REMAINING WARM/HOT. FRIDAY IS THE BIG
CHANGE DAY DUE TO INCREASED MID-LEVEL MOISTURE FROM REMAINS OF
EMILY. NOT QUITE SURE IF IT WILL BE AN ACTIVE DAY OR NOT. I CAN
ENVISION AND VERY CLOUDY DAY WITH SCATTERED LIGHT SHOWERS...POSSIBLY
AN ISOLATED THUNDERSTORM WITH BREAKS IN AFTERNOON CLOUDINESS WITH
MAIN THREAT ON FRIDAY BEING FLASH FLOODING DUE TO TROPICAL NATURE OF
ATMOSPHERE.

THE REMAINDER OF THE FORECAST PACKAGE...THIS WEEKEND AND INTO NEXT
WEEK...WILL BE STANDARD MONSOON FORECAST.

&&

.FIRE WEATHER...HIGH PRESSURE CENTERED OVER NORTHERN ARIZONA WILL
LEAD TO ABOVE NORMAL TEMPERATURES THROUGH THE MIDDLE OF THE WEEK.
HOWEVER EXPECT SCATTERED SHOWERS AND THUNDERSTORMS AGAIN THIS
AFTERNOON AND EVENING. STRONG...ERRATIC AND POTENTIALLY DAMAGING
WINDS WILL OCCUR WITH THE STRONGER STORMS LATER THIS EVENING AND ON
WEDNESDAY. ADDITIONAL TROPICAL MOISTURE FROM THE SOUTH AND EAST WILL
ENTER THE AREA AS THE WEEK PROGRESSES. EXPECT THUNDERSTORM CHANCES
TO INCREASE STARTING THURSDAY DUE TO THIS INCREASED MOISTURE SUPPLY.
A RETURN TO NEAR NORMAL TEMPERATURES WILL OCCUR BY THE END OF THE
WEEK AND CONTINUE INTO THE WEEKEND DUE TO INCREASED MOISTURE AND THE
PROSPECT OF PRECIPITATION.

&&

.CLIMATE...TODAY IS THE 36TH CONSECUTIVE DAY WITH HIGH TEMPERATURES
OF 100 DEGREES OR HIGHER FOR THE TUCSON INTERNATIONAL AIRPORT. THIS
IS THE SECOND LONGEST STREAK ON RECORD WITH THE RECORD BEING 39
DAYS...SET IN 1987.

MONDAY WAS THE FIRST DAY OF AN AVERAGE DAILY SURFACE DEWPOINT AT TIA
GREATER THAN 54 DEGREES F...WITH TODAY LIKELY BEING DAY 2 AND MOS
GUIDANCE POINTING THAT WEDNESDAY WILL BE DAY 3. THUS MONDAY...JULY
18TH...WOULD BE THE OFFICIAL START DATE OF THE 2005 MONSOON. THE
AREA IS CURRENTLY STANDING AS THE 2ND LATEST START TO THE MONSOON.
THE TOP 3 LATEST MONSOON START DATES ARE:

3RD)    JULY 17, 1997
2ND)    JULY 1?, 2005** **TO BE DETERMINED
LATEST) JULY 25, 1987
&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. HOWEVER...THERE IS THE POTENTIAL FOR STRONG STORMS EARLY
THIS EVENING AT KTUS THAT MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH.

&&

JRG

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 12:12 PM MST, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1212 PM MST TUE JUL 19 2005

AZZ019-029>035-201400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-
TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1212 PM MST TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

SYNOPSIS...A WEAK DISTURBANCE WILL MOVE WEST ACROSS SOUTHERN ARIZONA
DURING THE AFTERNOON AND EVENING HOURS TODAY...RESULTING IN
THUNDERSTORMS FIRST DEVELOPING OVER THE EASTERN MOUNTAINS THIS
AFTERNOON...THEN MOVING WEST INTO THE LOWER DESERTS BY THIS EVENING.
THE PRIMARY HAZARD WITH THESE STORMS WILL BE DAMAGING WIND.

DISCUSSION...SATELLITE IMAGERY INDICATED A DISTURBANCE OVER THE FAR
SOUTHWEST CORNER OF NEW MEXICO ROTATING AROUND THE PERIPHERY OF THE
UPPER HIGH CENTERED OVER NORTHERN ARIZONA. THIS FEATURE WILL PUSH
INTO THE SOUTHEAST CORNER OF THE STATE THIS AFTERNOON AIDING
CONVECTIVE INITIATION OVER THE EASTERN SKY ISLANDS...OR EASTERN
MOUNTAINS WHERE AMPLE MID LEVEL MOISTURE RESIDES. SINCE THE LOWER TO
MID LEVEL WIND SHEAR IS MODERATE TODAY...THIS WILL ENHANCE THE
CAPABILITY OF THESE STORMS TO ORGANIZE.

THESE STORMS WILL THEN MOVE WEST AT 10 TO 15 MPH ACROSS SOUTHERN
ARIZONA INTO THE WESTERN DESERTS BY THIS EVENING. SINCE THE LOWER
LEVEL MOISTURE ACROSS THE REGION REMAINS SOMEWHAT DRY...THIS WILL
INCREASE THE POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Jul 19, 8:40 PM MSTSevere Thunderstorm WarningTWCPima65 min
Jul 19, 9:48 PM MSTSevere Thunderstorm WarningTWCPima30 min
Jul 20, 2:15 PM MSTSevere Thunderstorm WarningTWCSanta Cruz34 min
Jul 20, 3:05 PM MSTSevere Thunderstorm WarningTWCGraham20 min
Jul 20, 4:05 PM MSTSevere Thunderstorm WarningTWCCochise25 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.